Regular spherical dust spacetimes

Neil P. Humphreys, Roy Maartens, David R. Matravers

Research output: Contribution to journalArticlepeer-review


Physical (and weak) regularity conditions are used to determine and classify all the possible types of spherically symmetric dust spacetimes in general relativity. This work unifies and completes various earlier results. The junction conditions are described for general non-comoving (and non-null) surfaces, and the limits of kinematical quantities are given on all comoving surfaces where there is Darmois matching. We show that an inhomogeneous generalisation of the Kantowski-Sachs metric may be joined to the Lemaître-Tolman-Bondi metric. All the possible spacetimes are explicitly divided into four groups according to topology, including a group in which the spatial sections have the topology of a 3-torus. The recollapse conjecture (for these spacetimes) follows naturally in this approach.
Original languageEnglish
Pages (from-to)3197-3215
JournalGeneral Relativity and Gravitation
Issue number12
Publication statusPublished - 1 Dec 2012


  • Spherically symmetric spacetimes
  • General relativity
  • Junction conditions
  • Classification by topology
  • Recollapse conjecture


Dive into the research topics of 'Regular spherical dust spacetimes'. Together they form a unique fingerprint.

Cite this